Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 111, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 21, 2003, 2:34 PM CDT for Franklin County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2003, 2:34 PM CDT (19:34 UTC)
- Expired
- Jul 21, 2003, 3:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Franklin County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2335 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:01 AM CDT, 5 hours 33 minutes earlier.
Area forecast discussion, Jul 21, 9:01 AM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 901 AM CDT MON JUL 21 2003 WELL...WEATHER PATTERN RESEMBLES LATE SPRING, NOT IN THE DOG DAYS OF SUMMER. LATEST SURFACE ANALYSIS HAS A COLD FRONT JUXTAPOSED FROM A LOW OVER LAKE MICHIGAN THROUGH THE LAND OF LINCOLN AND ALONG I 70 IN MO...AND THEN INTO THE SUNFLOWER STATE. LARGE MCS APPEARS TO BE DECAYING SLIGHTLY OVER THE SRN HOOSIER STATE INTO THE THE NRN BLUEGRASS STATE. AREA SOUNDINGS HAVE CAPES IN EXCESS OF 4000 J/KG AND LIS AROUND -10. NO WIND FIELD TO SPEAK OF AND A FAIRLY HIGH FREEZING LEVEL... ALTHOUGH WBZ IS WITHIN SPECS TO PRODUCE HAIL. PWS AROUND 1.5 INCHES AND H7 TEMPS ARE NOT CAPPED OFF. RADAR LOOPS HAVE SOME CONVECTION NEAR THE LAND BETWEEN THE LAKES AND IN NE AR TOO. THE TN CONVECTION HAS BEEN WEAKENING WHEREAS THE NATURAL STATE CONVECTION CONTINUES TOWARDS MEM. 06Z MESOETA SUGGESTS 2 OR 3 ROUNDS OF CONVECTION THAT WILL AFFECT PORTIONS OF THE VALLEY. THE 1ST MAY BE THIS AFTERNOON AHEAD OF THE FRONT...SLIDING SE THIS EVENING...AND 2ND WILL BE WITH A VORT LATE TONIGHT INTO TUE MORNING...AND THEN ANOTHER WITH THE FRONT ON TUESDAY. CURRENT SPC SLIGHT RISK LOOKS GOOD WITH WIND THE MAIN THREAT...ALONG WITH LOCALLY HEAVY RAIN AND LIGHTNING. LAPSE RATES INCREASE AS THE DAY MOVES ALONG AND THERE IS PLENTY OF MID LEVEL DRY AIR...THUS WET MICROBURSTS ARE A POSSIBILITY FOR THIS AFTERNOON AND TONIGHT. WILL REMOVE THE MORNING WORDING AND AND ADD A NEW ZFP GROUP FOR CULLMAN...AND INCREASE POPS TO 50% THIS AFTERNOON. .HUN...NONE. JDG/KW
Hazardous weather outlook, Jul 21, 1:00 PM CDT, 1 hour 34 minutes before
ALZ001>010-016-221000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... AN UNSTABLE ATMOSPHERE WILL CONTINUE TO DESTABILIZE THIS AFTERNOON AS A COLD FRONT APPROACHES FROM MISSOURI. AN UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL OCCUR OVERNIGHT. A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS BOTH THIS AFTERNOON AND LATE TONIGHT. THE PRIMARY THREATS FROM ANY SUCH STORMS ARE DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE FROM AROUND 4 PM TO 10 PM...WITH ADDITIONAL SHOWERS POSSIBLE TOWARD DAYBREAK. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... A THIRD ROUND OF PRECIPITATION WILL ARRIVE TUESDAY AFTERNOON WITH THE ARRIVAL OF THE ACTUAL COLD FRONT. WITH MORE WIDESPREAD RAIN AND INCREASED CLOUD COVER...THERE IS A LOWER CHANCE OF SEVERE WEATHER ON TUESDAY. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT...WITH THE PRIMARY THREATS AGAIN BEING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. AFTER THE FRONT MOVES THROUGH TUESDAY NIGHT...DRIER WEATHER WILL RETURN TO NORTH ALABAMA...WITH SLIGHTLY BELOW NORMAL TEMPERATURES EXPECTED...TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW NORMAL. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED THIS AFTERNOON AND EVENING. KTW/JDG
In the hours before
Special weather statement, Jul 21, 1:22 PM CDT, 1 hour 12 minutes before
ALZ001-002-004>007-212000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 122 PM CDT MON JUL 21 2003 ...LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHERN ALABAMA FROM 145 THROUGH 330 PM... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST AT 30 MPH INTO NORTHERN ALABAMA. LOCATIONS IN NORTHERN ALABAMA THAT WILL BE AFFECTED WILL INCLUDE ELKMONT...WATERLOO... ARMORE...AND MOORES MILL. WINDS IN EXCESS OF 50 MPH...1 INCH RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS AS THEY PASS. GOLFERS...BOATERS AND ANY OTHER RECREATIONAL ACTIVITIES SHOULD MONITOR THE THREATENING SKY TO THE NORTH...AND MOVE INTO SHELTER AS THE STORM APPROACHES. WEBER
Special weather statement, Jul 21, 1:22 PM CDT, 1 hour 12 minutes before
ALZ001-002-004>007-212000- SPECIAL WEATHER STATEMENT...COR NATIONAL WEATHER SERVICE HUNTSVILLE AL 122 PM CDT MON JUL 21 2003 ...LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHERN ALABAMA FROM 145 PM THROUGH 330 PM... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST AT 30 MPH INTO NORTHERN ALABAMA. LOCATIONS IN NORTHERN ALABAMA THAT WILL BE AFFECTED WILL INCLUDE ELKMONT...WATERLOO... ARMORE...AND MOORES MILL. WINDS IN EXCESS OF 50 MPH...1 INCH RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS AS THEY PASS. GOLFERS...BOATERS AND ANY OTHER RECREATIONAL ACTIVITIES SHOULD MONITOR THE THREATENING SKY TO THE NORTH...AND MOVE INTO SHELTER AS THE STORM APPROACHES. WEBER
Special weather statement, Jul 21, 2:13 PM CDT, 21 minutes before
ALZ001-002-004>007-212000- SPECIAL WEATHER STATEMENT...COR NATIONAL WEATHER SERVICE HUNTSVILLE AL 122 PM CDT MON JUL 21 2003 ...LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHERN ALABAMA FROM 145 PM THROUGH 330 PM... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST AT 30 MPH INTO NORTHERN ALABAMA. LOCATIONS IN NORTHERN ALABAMA THAT WILL BE AFFECTED WILL INCLUDE ELKMONT...WATERLOO... ARMORE...AND MOORES MILL. WINDS IN EXCESS OF 50 MPH...1 INCH RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS AS THEY PASS. GOLFERS...BOATERS AND ANY OTHER RECREATIONAL ACTIVITIES SHOULD MONITOR THE THREATENING SKY TO THE NORTH...AND MOVE INTO SHELTER AS THE STORM APPROACHES. WEBER
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:40 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 40 min |
| Jul 21, 1:52 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 38 min |
| Jul 21, 2:20 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 25 min |
| Jul 21, 2:49 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lawrence | 51 min |
| Jul 21, 3:15 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 45 min |
| Jul 21, 3:22 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 23 min |
| Jul 21, 3:48 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 42 min |
| Jul 21, 3:57 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 63 min |
| Jul 21, 4:01 PM CDT | Severe Thunderstorm Warning | HUN | Madison, Morgan | 29 min |
| Jul 21, 4:19 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 41 min |
| Jul 21, 4:46 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 44 min |
| Jul 21, 5:00 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Marshall | 15 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.